Advertisement

Acta Mathematica Sinica

, Volume 18, Issue 1, pp 157–172 | Cite as

Generalized Hopfian Property, a Minimal Haken Manifold, and Epimorphisms Between 3-Manifold Groups

  • Alan W. ReidEmail author
  • Shi Cheng Wang
  • Qing Zhou
ORIGINAL ARTICLES

Abstract

We address the question that if π 1-surjective maps between closed aspherical 3-manifolds have the same rank on π 1 they must be of non-zero degree. The positive answer is proved for Seifert manifolds, which is used in constructing the first known example of minimal Haken manifold. Another motivation is to study epimorphisms of 3-manifold groups via maps of non-zero degree between 3-manifolds. Many examples are given.

Keywords

Non-zero degree maps Epimorphisms 3-Manifolds 

MR (2000) Subject Classification

55N05 57M05 57N10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Boileau M., Wang S. C., Non-zero degree maps and surface bundles over S 1, J. Diff. Geom., 1996, 43:789–908zbMATHMathSciNetGoogle Scholar
  2. 2.
    Callahan P. J., Reid A. W., Hyperbolic structures on knot complements, Chaos, Solitons and Fractals, 1998, 9:705–738zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Hayat-Legrand C., Wang S. C., Zieschang H., Minimal Seifert manifolds, Math. Annalen., 1997, 308:673–700zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Reid A. W., Wang S. C., Non-Haken 3-manifolds are not large with respect to mappings of non-zero degree, Comm. Analysis & Geom, 1999, 7(1):105–132zbMATHGoogle Scholar
  5. 5.
    Kirby R., Problems in Low Dimensional Topology, Geometric Topology, Edited by Kazez H., AMS/IP 1997Google Scholar
  6. 6.
    Rong Y., Degree one maps between geometric 3-manifolds, Trans. A. M. S., 1992, 332:411–436zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Soma T., Sequences of degree-one maps between geometric 3-manifolds, Math. Annalen., 2000, 316:733–742zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Soma T., Maps of non-zero degree to hyperbolic 3-manifolds, J. Diff. Geom., 1998, 49:517–546zbMATHMathSciNetGoogle Scholar
  9. 9.
    Hayat-Legrand C., Wang S. C., Zieschang H., Any 3-manifold 1-dominates at most finitely many 3-manifolds supporting S 3 geometry, Proc. AMS, to appearGoogle Scholar
  10. 10.
    Wang S. C., Zhou Q., Any 3-manifold 1-dominates at most finitely many geometric 3-manifolds, Math. Annalen, to appearGoogle Scholar
  11. 11.
    Rong Y., Maps between Seifert fibered spaces of infinite π 1, Pacific J. Math., (1993), 160:143–154zbMATHMathSciNetGoogle Scholar
  12. 12.
    Zieschang H., Vogt E., Coldeway H., Surfaces and Planar Discontinuous Group, Lecture Notes in Math. 835, Berlin:Springer-Verlag 1980Google Scholar
  13. 13.
    Boileau M., Zieschang H., Heegaard genus of closed orientable Seifert 3-manifolds, Invent. Math., 1984, 76:455–468zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Hass J., Minimal surfaces in manifolds with S 1 actions and the simple loop conjecture for Seifert fiber spaces, Proc. AMS, 1987 99:383–388zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jaco W., Topology of Three Manifolds, Regional Conference Series in Mathematics, 43, AMS Providence, RI 1980Google Scholar
  16. 16.
    Huang C., On maps between Seifert manifolds, Acta Scien. Nature Peking Univ., 1999, 35:577–588zbMATHGoogle Scholar
  17. 17.
    Maclachlan C., Reid A. W., Generalised Fibonacci manifolds, Transformation Groups, 1997, 2:165–182zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Wang S. C., The existence of maps of non-zero degree between aspherical 3-manifolds, Math. Zeit., 1991, 208:147–160zbMATHGoogle Scholar
  19. 19.
    Thurston W. P., The Geometry and Topology of 3-manifolds, Princeton University, Mimeographed Notes, 1979Google Scholar
  20. 20.
    Scott G. P., The geometries of 3-manifolds, Bull. London Math. Soc., 1983, 15:401–487zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Soma T., Epimorphisms sequences between hyperbolic 3-manifold groups, Proc. AMS, to appearGoogle Scholar
  22. 22.
    Culler M., Gordon C. McA., Luecke J., Shalen P. B., Dehn surgery on knots, Annals of Math., 1987 125:237–300CrossRefMathSciNetGoogle Scholar
  23. 23.
    Motegi K., Haken manifolds and representations of their fundamental groups in SL(2,ℂ),Topologya nd Its Applications, 1988, 29:207–212zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Hatcher A., Thurston W., Incompressible surfaces in 2-bridge knot complements, Invent. Math., 1985, 79:225–246zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TexasAustinUSA
  2. 2.Department of MathematicsPeking UniversityBeijingP. R. China
  3. 3.Department of MathematicsEast China Normal UniversityShanghaiP. R. China

Personalised recommendations